Alert archive / Ohio / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 121, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jun 29, 1998, 8:34 AM EDT for Putnam County, Ohio. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 29, 1998, 8:34 AM EDT (12:34 UTC)
- Expired
- Jun 29, 1998, 9:05 AM EDT
- In force
- 31 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties
County Putnam County, OH
The radar
The Northern Indiana radar (KIWX), 136 km from the middle of the area, began a volume at 12:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 0.6 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 749 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 961 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.5
The text
As transmitted, in the capitals the NWS used until 2016.
926 WUUS53 KIWX 291233 RRA SVRFWA OHC137-291305- BULLETIN- EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 734 AM EST MON JUN 29 1998 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PUTNAM COUNTY IN NORTHWESTERN OHIO * UNTIL 905 AM EDT (805 AM EST) * AT 832 AM EDT... SPOTTER REPORTS INDICATED A SEVERE THUNDERSTORM 9 MILES SOUTH OF OTTAWA OR 2 MILES SOUTHEAST OF COLUMBUS GROVE MOVING EAST AT 30 MPH. * THIS SEVERE STORM IS EXPECTED TO PASS NEAR LEPSIC AND GILBOA. SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE THUNDERSTORMS PRODUCE DESTRUCTIVE HAIL AND DAMAGING WINDS. JAL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 11:00 AM EDT, 21 hours 34 minutes earlier.
Area forecast discussion, Jun 28, 11:00 AM EDT, 21 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 1000 AM EST SUN JUN 28 1998 LATEST SATELLITE AND 88D/S FROM KIWX/KIND/KILN SHOW PRECIP MOVING TO E AWAY FROM FA. 12Z SURFACE CHART SHOWS WARM FRONT EXTENDING FROM NERN WI THROUGH SRN MI INTO ECNTRL OH. THIS FRONT WILL SERVE AS A FOCUS FOR TSRA THIS AFTN. CLOUDS HAVE ALREADY STARTED TO CLEAR OUT OF REGION SO AFTN HEATING WILL AGAIN PROVIDE ENOUGH INSTABILITY FOR TCU/CB DEVELOPMENT. DP/S ARE HIGH...IN THE LOWER 70S AS FAR N AS SRN MI AND PW VALUES ARE 1.0 TO 1.5 INCHES SO LOCALLY HEAVY RAINFALL AGAIN A POSSIBILITY. KIWX/S CWA HOWEVER HAS NOT RECEIVED THE WIDESPREAD HEAVY RAINFALL SEEN THE LAST COUPLE OF DAYS FARTHER TO E (OVER UPPER OH VALLEY. THANKS CLE FOR COORD ON FFA...AGREE IT IS NOT NEEDED OVER KIWX'S OH ZNS. CURRENT FORECASTS LOOK GOOD. .IWX...NONE. OHARA
In the hours before
Local storm report, Jun 29, 2:35 AM EDT, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH WEBSTER INDIANA
135 AM EST MON JUN 29 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0915 PM TALMA IN 1 INCH HAIL
06/28/98 FULTON QUATER SIZE HAIL IN TALMA
REPORTED BY COUNTY SHERIFF
0915 PM ROCHESTER IN 1.75 INCH HAIL
06/28/98 FULTON GOLFBALL SIZE HAIL
REPORTED BY COUNTY SHERIFF
FROM LEITERS FORD TO
ROCHESTER.
0120 AM PORTLAND IN WIND DAMAGE
06/29/98 JAY SHERIFFS DEPARTMENT
REPORTED NUMEROUS TREES
DOWN IN PORTLAND
0120 AM PORTLAND IN FLOODING
06/29/98 JAY SHERIFFS DEPARTMENT
REPORTED SOME FLOODING OF
ROADWAYSSpecial weather statement, Jun 29, 4:18 AM EDT, 4 hours 16 minutes before
INZ012>018-020-022>027-032-033-290900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 318 AM EST MON JUN 29 1998 ...SEVERE THUNDERSTORM WATCH NUMBER 695 HAS EXPIRED... THE SEVERE THUNDERSTORM WATCH FOR NORTH CENTRAL INDIANA HAS EXPIRED. THE STORMS THAT PROMPTED THE WATCH HAVE MOVED EAST OF THE AREA. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE STILL POSSIBLE THROUGH THE EARLY MORNING HOURS..HOWEVER NO SEVERE WEATHER IS EXPECTED.P JAL
Special weather statement, Jun 29, 5:46 AM EDT, 2 hours 48 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-300947- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 446 AM EST MON JUN 29 1998 ...SEVERE WEATHER POTENTIAL STATEMENT FOR EXTREME SOUTHWEST LOWER MICHIGAN...NORTHWEST OHIO...AND MOST OF NORTHERN INDIANA. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT FOR NORTHERN INDIANA AND NORTHWEST OHIO AND A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTHWEST LOWER MICHIGAN. A SLOW MOVING FRONT WILL SLIDE TO THE SOUTH ACROSS OHIO..INDIANA AND ILLINOIS TODAY AND A STRONG UPPER LEVEL TROUGH WILL SWING DOWN THROUGH THE GREAT LAKES TODAY. THESE FEATURES WILL PROVIDE THE NECESSARY FOCUS AND DYNAMICS FOR SEVERE THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT. SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER TODAY. JAL
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 7:53 AM EDT | Severe Thunderstorm Warning | IWX | Van Wert | 32 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.